Hail, Polk
- When
- March 24, 6:34 PM CST
- Where
- Polk County, 2.76 mi S of Eagleton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.640, -94.300
There were spotty downpours expected on the 24th as a cold front pushed into the area from the northwest, but hail was a bigger worry. A few stones up to golf ball size were observed at Pencil Bluff (Montgomery County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
There were spotty downpours expected on the 24th as a cold front pushed into the area from the northwest, but hail was a bigger worry. A few stones up to golf ball size were observed at Pencil Bluff (Montgomery County). There was half dollar size hail at Waldron (Scott County), and quarter size hail northwest of Mena (Polk County), at Oden (Montgomery County), and near Bee Branch (Van Buren County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 24, 5:43 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 643 PM CDT Sun Mar 24 2019 .AVIATION... Deep convection starting over northern and western Arkansas at this time as a cold front approaches the area. The system will move slowly across the state tonight with scattered showers and thunderstorms accompanying the boundary. Some of these storms may be strong to severe with gusty winds and hail the primary concern. Winds will shift from the southeast to the northwest behind the boundary. VFR conditions will prevail for the majority of the period with the exception of MVFR conditions when the storms pass through. Low level moisture will remain over the north for a good part of the day Monday. && .PREV DISCUSSION...(ISSUED 213 PM CDT Sun Mar 24 2019) SHORT TERM...Tonight Through Tuesday Satellite imagery and surface obs were showing a surface cold front extending from around Joplin, MO southwestward through eastern OK on into north central TX. A capping inversion was inhibiting the development of any thunderstorms through the early afternoon hours, but this will change as the front progresses southeastward and the cap breaks. The front is currently on track to enter the northwest portion of AR in a couple of hours and will sweep southeastward through the forecast area during the evening and overnight hours. Latest runs of short-term models were indicating the development of discrete thunderstorms/supercells along the front beginning around 00Z. Any storms that do form will be able to tap into CAPE values greater than 1,000 J/kg but approaching 2,000 J/kg over the southwest portion of the state. The front will also have some upper level support as a shortwave trough traverses the area amidst quasi- zonal flow aloft. While large hail and strong winds are the most likely severe weather modes, the possibility of tornadoes has crept up some due to increased low level shear availability. Incidentally, the SPC has placed an area of enhanced risk in the Day 1 Severe Outlook over southwest AR in line with the aforementioned reasoning. Drier northwest flow will develop across AR, both at the surface and aloft, on Monday as the progressive front exits the forecast area to the southeast and a broad mid/upper level ridge builds eastward into the state from the western U.S. Afternoon highs will generally range from the mid 60s over the higher terrain of northern AR to the lower 70s over the southern portion of the forecast area. Precipitation- free conditions, along with clearing skies, will prevail Monday night/Tuesday as the aforementioned ridge of high pressure continues to build over the state. Under mostly sunny skies with light northeast winds on Tuesday, high temperatures will mostly range from the upper 50s over the northern higher terrain to the mid 60s over the south. LONG TERM...Tuesday Night Through Sunday Upper ow pressure will be over Alabama and Georgia to begin the extended period with a large upper ridge over the Plains. This ridge will expand over much of the country Wednesday as the upper low moves off the southeast coast of the U.S. By Friday, a strong upper low pressure moves into the Rockies, moving slowly southeast Saturday and Sunday. High pressure over the area Tuesday night and Wednesday will move east of the area Thursday. Low pressure in the Plains Friday will bring a warm front across Arkansas and the associated cold front through the state Friday night. As instability increases, chances for showers and thunderstorms will increase Thursday night and will be greatest Friday night and Saturday. Temperatures will be close to normal through much of the period but below normal by Sunday. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...GOUDSWARD
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 533 PM CDT Sun Mar 24 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-252245- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 533 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This evening and Tonight A cold front will continue to move into Arkansas from the northwest this evening and eventually push through the rest of the state tonight. Showers and thunderstorms are expected to accompany the front. A few storms could become severe with large hail, damaging winds, and possibly a tornado. .Spotter activation is possible. .DAYS TWO THROUGH SEVEN...Monday Through Saturday Unsettled weather will return to the region later in the week as a new storm system affects Arkansas. Thunderstorm chances are in the forecast, but the potential for any severe weather remains uncertain at this time. .Spotter Information Statement... Spotter activation may be needed this evening and tonight. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
631 PM CDT SUN MAR 24 2019
ARZ012-250015-
Newton AR-
631 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEWTON COUNTY UNTIL 715
PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 15 miles southeast of Huntsville, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Jasper... Lost Valley State Park...
Piercetown... Carver...
Upper Buffalo Wilderness Area... Wayton...
Boxley... Mossville...
Low Gap... Crossroad...
Vendor... Parthenon...
Swain... Gum Springs in Newton County...
Mt Judea... Deer...
Cowell... Nail...
Ponca... Hasty...
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Arkansas.
LAT...LON 3603 9300 3575 9304 3584 9353 3588 9353
3588 9350 3592 9351 3592 9349 3595 9349
3595 9347 3597 9347 3597 9345 3602 9345
TIME...MOT...LOC 2330Z 276DEG 27KT 3592 9355
CavanaughSpecial Weather Statement
National Weather Service Little Rock AR
658 PM CDT SUN MAR 24 2019
ARZ021-250045-
Johnson AR-
658 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 745
PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wiederkehr Village, or near Ozark, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Lamar...
Knoxville... Woodland...
Spadra... Holman...
Lake Dardanelle... New Spadra...
Harmony... Lutherville...
Piney Bay Recreation Area... Union City...
Hunt... Hillcrest in Johnson County...
A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Arkansas.
LAT...LON 3558 9370 3559 9325 3547 9326 3547 9330
3536 9330 3539 9343 3542 9343 3543 9344
3542 9347 3541 9348 3547 9371
TIME...MOT...LOC 2358Z 275DEG 25KT 3552 9375
CavanaughThe Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
6 hail. Local standard time, as filed.
Quarter size hail was reported in Pencil Bluff.
This was relayed from the local fire department.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813211, 813212, 813214, 813216, 813217, 813218.